Alert archive / Mississippi / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at Mar 16, 2021, 8:49 PM CDT for Kemper County, Newton County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2021, 8:49 PM CDT (01:49 UTC)
- Expired
- Mar 16, 2021, 9:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Jackson, MS
Counties Kemper County, MS, Newton County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
689 WWUS84 KJAN 170149 SPSJAN Special Weather Statement National Weather Service Jackson MS 849 PM CDT Tue Mar 16 2021 MSZ045-046-051-052-170245- Kemper MS-Lauderdale MS-Newton MS-Neshoba MS- 849 PM CDT Tue Mar 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT NEWTON...SOUTHWESTERN KEMPER... SOUTHERN NESHOBA AND NORTHWESTERN LAUDERDALE COUNTIES UNTIL 945 PM CDT... At 849 PM CDT, Meteorologists were tracking a strong thunderstorm near Neshoba, or near Prospect, moving east at 55 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... House, Bethsaida and Little Rock around 900 PM CDT. Herbert Springs around 905 PM CDT. Martin around 910 PM CDT. Damascus and Prismatic around 915 PM CDT. Liberty and Blackwater around 920 PM CDT. De Kalb around 925 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3243 8864 3232 8932 3262 8932 3284 8862 TIME...MOT...LOC 0149Z 250DEG 46KT 3256 8917 $$ TW
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Mar 16, 6:28 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 16, 6:28 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
628 PM CDT Tue Mar 16 2021
...OUTBREAK OF SEVERE STORMS EXPECTED ON WEDNESDAY...
.UPDATE...
Updated for 00Z aviation discussion
&&
.AVIATION...
00Z TAF discussion:
Most locations are seeing VFR conditions this evening. A couple
that have recently been affected by thunderstorms have remained at
MVFR. As storms move north and/or diminish this evening, VFR
conditions should remain for a few hours. However, additional
storms will be possible tonight especially for KGLH/KGWO. MVFR to
IFR ceilings will be likely tonight for most locations but resume
VFR through the morning hours. More severe weather will occur
tomorrow afternoon and evening. TAF sites affected tomorrow
afternoon may include KHBG/KPIB and perhaps KMEI. Farther west,
KGLH should be impacted around 23z or 00z and more adjustments
will be made with later TAF cycles. Winds will also be gusty
outside of thunderstorms tomorrow with south winds around 15kt
gusting to 30kts. /28/
&&
.DISCUSSION...
Through Wednesday night: An outbreak of multiple rounds of severe
thunderstorms is expected across our region on Wednesday.
But first, widespread shower activity, with embedded storms,
continues early this afternoon mainly south of I-20, south of a
west- to-east oriented quasi-stationary front. Training convection
in this area has led to several instances of flash flooding
earlier today, with automated gauge reports of around 6" reported
in Jasper County. A short term Flash Flood Watch was posted late
this morning to highlight the potential for a continuing threat
this afternoon. However, we expect activity to gradually spread to
the north over the next several hours as the front begins to
retreat northward as a warm front. With 40-50 kt of effective
shear in place across the region and moderate mixed layer
instability, isolated storms could become severe through this
evening. Damaging wind gusts and large hail are the primary
threats through the early part of the evening. While a tornado
cannot be ruled out entirely this afternoon and evening, effective
SRH is rather marginal at this time.
ROUND 1: Later tonight into early Wednesday morning however, the
front will begin to advance northward, and as mid/upper forcing
begins to increase, new convective development is anticipated
across North LA spreading across the ArkLaMiss Delta mainly before
daybreak. Steep mid level lapse rates, strong deep layer shear,
moderate instability, and increasing low level flow will support
greater potential for severe storms than we are seeing this
afternoon. All modes of severe weather will be possible, with
sufficient (but not optimal) low level shear for tornadoes. These
storms are expected to pull north of the area by sunrise, with a
general lull in activity across most of the area through much of
the morning hours. This will provide a window early in the day for
temps to climb into the lower 80s in many areas. Through the day
winds will be gusty even outside of storms, with some potential
for gusts in the 30-40 mph range as deeper mixing occurs.
ROUND 2: During the day, a surface low will deepen as it lifts
into the mid-Mississippi Valley, with a trailing cold front
extending through the ArkLaTex by midday and an expansive warm
sector across our area. Given increasing mid/upper forcing and
instability by the afternoon hours, scattered supercells are
expected to develop in the warm sector, with CAM guidance
suggesting this development will primarily occur across
central/east MS eastward into AL. These storms will have the
potential to become severe with all modes possible, with storm
mode supporting the possibility for significant severe weather.
This includes the potential for strong long-track tornadoes, hail
up to baseball size (some analog guidance suggests even larger),
and damaging wind gusts.
ROUND 3: Meanwhile, another round of convection will develop
where greater low level forcing exists along a pre-frontal
trough, with storms increasing in both coverage and intensity from
AR southward into LA by late afternoon. These will spread
northeastward/eastward across the area through the early evening
hours into an environment still characterized by moderate to
strong instability, and strong deep layer shear. Perhaps most
concerning is an anticipated strengthening low level jet lifting
northward across the area during the early evening. Thus,
significant severe weather will remain possible, including strong
long-track tornadoes, very large hail, and damaging wind gusts.
Now is the time to make your severe weather plan. Know where you
will go when warnings are issued for your area! /DL/
Thursday into early next week...
Much quieter weather will occur behind the Wednesday significant
severe weather. Shortwave ridging and high pressure at the surface
will move into the region through the weekend. Cooler air will
filter in behind the Wednesday frontal passage, with temperatures
a little closer to seasonal. Highs will be in the 60s and some mid
to upper 50s through the weekend and overnight lows in the 40s.
The next chance for rain and storms will come Monday into Tuesday
as an upper level system tracks across Missouri. /28/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 66 82 50 62 / 45 90 72 0
Meridian 65 80 55 64 / 53 83 74 2
Vicksburg 68 83 49 63 / 38 90 53 0
Hattiesburg 67 81 55 67 / 21 87 70 2
Natchez 68 81 49 64 / 24 89 46 0
Greenville 65 78 49 58 / 66 93 54 1
Greenwood 66 81 50 60 / 65 92 88 2
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ051-052-
055>058-063>066.
LA...None.
AR...None.
&&
28Hazardous weather outlook, Mar 16, 3:57 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 357 PM CDT Tue Mar 16 2021 ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>059-063>066- 172100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper- Clarke-Jefferson-Lawrence-Jefferson Davis-Covington-Jones- 357 PM CDT Tue Mar 16 2021 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and central Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Moderate TIMING...Mainly Wednesday Severe thunderstorms, capable of damaging wind gusts, hail to golf ball size, and tornadoes, are possible tonight through early Wednesday morning. The greatest severe weather potential through early Wednesday morning will be across portions of northwest Mississippi, northeast Louisiana, and southeast Arkansas. (https://www.weather.gov/images/jan/graphicast/1.png) On Wednesday afternoon and evening, multiple rounds of severe weather are expected, with the potential for significant severe weather including strong long track tornadoes, hail up to baseball size, and damaging wind gusts. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday Severe thunderstorms will continue into Wednesday evening, before tapering off overnight. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Wednesday night. LAZ026-MSZ060>062-072>074-172100- Concordia-Adams-Franklin MS-Lincoln-Marion-Lamar-Forrest- 357 PM CDT Tue Mar 16 2021 This hazardous weather outlook is for portions of central Louisiana, and south Mississippi. .DAY ONE...Tonight and Wednesday SEVERE THUNDERSTORMS THREAT...Marginal This Afternoon and Enhanced Wednesday TIMING...Mainly Wednesday Isolated severe thunderstorms, capable of damaging wind gusts and hail up to quarter size, are possible through this evening. (https://www.weather.gov/images/jan/graphicast/1.png) On Wednesday afternoon and evening, multiple rounds of severe weather are expected, with the potential for significant severe weather including strong tornadoes, golfball size hail, and damaging wind gusts. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday Severe thunderstorms will continue into Wednesday evening, before tapering off overnight. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Wednesday night. DL && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Mar 16, 7:55 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
755 PM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL KOSCIUSKO 33.06N 89.59W
03/16/2021 E1.00 INCH ATTALA MS PUBLIC
SOCIAL MEDIA PICTURE SHOWED THE GROUND
COVERED IN HAIL IN KOSCIUSKO, SOME STONES
WERE QUARTER SIZE OR A FEW POSSIBLY LARGER.
&&
JCLocal storm report, Mar 16, 8:01 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
801 PM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 5 WSW GEORGETOWN 31.83N 90.25W
03/16/2021 E2.00 INCH COPIAH MS TRAINED SPOTTER
TWO INCH HAIL FELL ALONG HIGHWAY 472 BEFORE
ASHLEY ROAD TO THE EAST OF HAZLEHURST.
&&
JCLocal storm report, Mar 16, 8:25 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
825 PM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG LAKE PROVIDENCE 32.81N 91.18W
03/16/2021 EAST CARROLL LA LAW ENFORCEMENT
POWER LINES WERE BLOWN DOWN IN LAKE
PROVIDENCE.
&&
JCLocal storm report, Mar 16, 8:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
827 PM CDT TUE MAR 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 5 E OAK GROVE 32.86N 91.31W
03/16/2021 E1.00 INCH EAST CARROLL LA LAW ENFORCEMENT
QUARTER SIZE HAIL FELL ALONG HIGHWAY 2. A
MOTORIST REPORTED SOME DENTS FROM THE HAIL
ON THEIR CAR.
&&
JCSpecial weather statement, Mar 16, 8:29 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Jackson MS 829 PM CDT Tue Mar 16 2021 MSZ055-056-170215- Smith MS-Simpson MS- 829 PM CDT Tue Mar 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIMPSON AND SOUTHWESTERN SMITH COUNTIES UNTIL 915 PM CDT... At 829 PM CDT, Meteorologists were tracking a strong thunderstorm near Magee, moving east at 20 mph. Wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Magee around 840 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3177 8983 3191 8986 3196 8959 3179 8957 TIME...MOT...LOC 0129Z 261DEG 15KT 3182 8977 TW
Special weather statement, Mar 16, 8:49 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Jackson MS 849 PM CDT Tue Mar 16 2021 MSZ045-046-051-052-170245- Kemper MS-Lauderdale MS-Newton MS-Neshoba MS- 849 PM CDT Tue Mar 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT NEWTON...SOUTHWESTERN KEMPER... SOUTHERN NESHOBA AND NORTHWESTERN LAUDERDALE COUNTIES UNTIL 945 PM CDT... At 849 PM CDT, Meteorologists were tracking a strong thunderstorm near Neshoba, or near Prospect, moving east at 55 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... House, Bethsaida and Little Rock around 900 PM CDT. Herbert Springs around 905 PM CDT. Martin around 910 PM CDT. Damascus and Prismatic around 915 PM CDT. Liberty and Blackwater around 920 PM CDT. De Kalb around 925 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3243 8864 3232 8932 3262 8932 3284 8862 TIME...MOT...LOC 0149Z 250DEG 46KT 3256 8917 TW
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 7:01 PM CDT | Tornado Warning | JAN | Copiah, Lawrence, Simpson | 31 min |
| Mar 16, 7:02 PM CDT | Severe Thunderstorm Warning | JAN | Attala | 36 min |
| Mar 16, 7:32 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Simpson | 58 min |
| Mar 16, 7:33 PM CDT | Special Weather Statement | JAN | Choctaw | 27 min |
| Mar 16, 8:29 PM CDT | Special Weather Statement | JAN | Simpson | 46 min |
| Mar 16, 9:50 PM CDT | Special Weather Statement | JAN | Lauderdale | 25 min |
| Mar 17, 6:05 AM CDT | Tornado Warning | JAN | Bolivar | 40 min |
| Mar 17, 6:44 AM CDT | Tornado Warning | JAN | Bolivar | 19 min |
| Mar 17, 11:37 AM CDT | Special Weather Statement | JAN | Jones | 38 min |
| Mar 17, 12:07 PM CDT | Tornado Warning | JAN | Clarke | 53 min |
| Mar 17, 12:22 PM CDT | Tornado Warning | JAN | Clarke, Lauderdale | 54 min |
| Mar 17, 12:50 PM CDT | Tornado Warning | JAN | Copiah, Lawrence, Lincoln | 55 min |
| Mar 17, 1:00 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale, Noxubee | 45 min |
| Mar 17, 1:28 PM CDT | Tornado Warning | JAN | Jones | 15 min |
| Mar 17, 1:45 PM CDT | Tornado Warning | JAN | Jones | 21 min |
| Mar 17, 3:33 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lawrence | 42 min |
| Mar 17, 4:10 PM CDT | Tornado Warning | JAN | Adams, Franklin | 50 min |
| Mar 17, 4:34 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds, Jefferson, Warren | 56 min |
| Mar 17, 4:45 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Washington | 60 min |
| Mar 17, 4:52 PM CDT | Tornado Warning | JAN | Copiah, Jefferson, Lincoln | 37 min |
| Mar 17, 4:56 PM CDT | Tornado Warning | JAN | Bolivar, Washington | 29 min |
| Mar 17, 5:15 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin, Yazoo | 64 min |
| Mar 17, 5:20 PM CDT | Tornado Warning | JAN | Jasper, Smith | 55 min |
| Mar 17, 5:45 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Marion | 34 min |
| Mar 17, 5:55 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Holmes, Leake, Montgomery, Neshoba and 2 more | 65 min |
| Mar 17, 6:05 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba, Newton, Scott | 55 min |
| Mar 17, 6:12 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Simpson, Smith | 48 min |
| Mar 17, 6:13 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 47 min |
| Mar 17, 6:28 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 48 min |
| Mar 17, 6:42 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Clay, Kemper, Lowndes, Neshoba, Noxubee and 3 more | 76 min |
| Mar 17, 3:33 PM CDT | Severe Thunderstorm Warning | JAN | Ashley | 42 min |
Nearby
Special Weather Statements in Mississippi, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.